Minnesota, 2015

Hail in Minnesota, April 7, 2015

April 7, 2015 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced nickel to quarter size hail in Rock and Jackson Counties in southwest Minnesota during the late morning and early afternoon of April 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced nickel to quarter size hail in Rock and Jackson Counties in southwest Minnesota during the late morning and early afternoon of April 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 7, 5:23 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 7, 5:23 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT TUE APR 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 332 AM CDT TUE APR 7 2015

A SHORTWAVE PRESENTLY PUSHING THROUGH SOUTHWESTERN NEBRASKA WILL
CONTINUE TO LIFT NORTHWARD TODAY...AND WITH INCREASING THETA E
ADVECTION AND ELEVATED INSTABILITY EXPECTING CONVECTION TO DEVELOP
THROUGH OUR LOWER MO RIVER VALLEY AND NORTHWESTERN IOWA ZONES DURING
THE MORNING HOURS. BEFORE THEN...COULD STILL SEE AREAS OF DRIZZLE
AND PATCHY FOG WITH DRY AIR IN THE MID LEVELS...BUT AS THE LIFT
INCREASES WITH THE APPROACHING WAVE AND MOISTURE DEEPENS WOULD
EXPECT MAINLY LIGHT RAIN TO BE THE DOMINATE PRECIPITATION TYPE
OUTSIDE OF HEAVIER CONVECTION. BY LATER IN THE AFTERNOON EXPECT
PRECIPITATION CHANCES TO TAPER OFF AS FORCING MOVES AWAY FROM THE
AREA...THOUGH EXPECT STRATUS TO HOLD TIGHT WITH LOW LEVEL MOISTURE
REMAINING. IT WILL BE A COOL DAY WITH THE CLOUDS AND EASTERLY
FLOW...WITH HIGHS MAINLY 40S...THOUGH TOUCHING ON 50 THROUGH THE MO
RIVER CORRIDOR.

BY THIS EVENING ANY LINGERING PRECIPITATION IN THE EAST SHOULD END
WITH A MOSTLY DRY NIGHT AS SUBSIDENCE INCREASES ACROSS THE AREA. THE
EXCEPTION WOULD BE THE POSSIBILITY OF AN ISOLATED SHOWER OR SOME
PATCHY DRIZZLE IN OUR FAR SOUTHWEST TOWARD WEDNESDAY MORNING AS THE
NEXT WEAK SHORTWAVE EJECTS OUT OF THE WESTERN CONUS TROUGH. LOWS
OVERNIGHT LOOK TO RANGE FROM THE MID 30S NORTH OF INTERSTATE 90 TO
NEAR 40 THROUGH OUR SOUTHERN ZONES.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 332 AM CDT TUE APR 7 2015

LATEST GUIDANCE SUGGESTS THAT WEDNESDAY MAY BE SLIGHTLY DRIER
THAN EARLIER ANTICIPATED...AS MODELS SUGGEST A PERIOD OF SHORTWAVE
RIDGING MOVING OVERHEAD DURING THE DAY ON WEDNESDAY AND A FAIRLY
DRY LAYER OF AIR ADVECTING INTO THE MID-LVLS. STRATUS WILL STILL
REMAIN IN PLACE...AND AS UPPER TROUGHING OVER THE WEST COAST
BEGINS TO EJECT EASTWARD...A SECONDARY SURGE OF LOW-LVL MOISTURE
WILL TAKE PLACE. WOULD ANTICIPATE FAIRLY WIDESPREAD DRIZZLE OR
LIGHT RAIN DEVELOPING BY THE LATE AFTERNOON HOURS AND LIFT
NORTHEAST.

QUESTIONS STILL REMAIN ON THE EVOLUTION OF THIS TROUGH AS IT ENTERS
THE PLAINS.  BETWEEN THE HYPER-OVERDEVELOPED SOLN OF THE NAM...TO
THE MUCH WEAKER AND OPEN WAVE SOLN OF THE ECMWF...FALLS THE
SLIGHTLY MORE CONSISTENT AND MIDDLE GROUND GFS/GEM. THE MYRIAD OF
RECENT SOLNS SUGGESTS THAT WITH THE WAVE APPROACHING MORE
POSITIVELY TILTED AND DEEPENING TO THE EAST...THAT THE STRONGEST
MOISTURE ADVECTION COULD ALSO BE SHUNTED EAST OF THE AREA. MEANING
THAT WHILE THE SOUTHEASTERN THIRD OF THE CWA COULD SEE A FEW
THUNDERSTORMS WEDNESDAY EVENING AS A SURGE OF HIGHER THETAE AIR
MOVES THROUGH THE AREA...A DRY SLOT MAY ALSO SLIDE NORTHWARD AND
LIMIT QPF ELSEWHERE THROUGH THE NIGHT TO DRIZZLE/SPRINKLES.
ELEVATED INSTABILITY IN THE EAST STILL NOT ALL THAT
IMPRESSIVE...BUT COULD NOT RULE OUT HAIL IN A FEW STORMS IF THEY
CLIP THE AREA. ALSO UNKNOWN IS THE IMPACT OF CONVECTION OVER THE
LOWER MO RIVER VALLEY WEDNESDAY EVENING.

OUR HIGHEST CHANCE FOR MORE SIGNIFICANT RAINS COULD HOLD OFF UNTIL
THURSDAY WHEN THE DEFORMATION PRECIPITATION AREA MOVES ACROSS.
SHOULD THIS WAVE BEGIN TO DEEPEN LIKE THE GFS/GEM/NAM SUGGEST...THEN
A HEALTHY DOSE OF RAIN IS POSSIBLE.  HOWEVER...THERE ARE A FEW
INDICATIONS THAT THIS AREA OF PRECIPITATION COULD TREND LOWER.  WHEN
IT COMES TO THE CHANCES FOR WINTRY PRECIPITATION ON
THURSDAY/THURSDAY EVENING...A FEW THINGS WORKING AGAINST THIS
SYSTEM.  FIRST AND FOREMOST...COLD AIR WILL NOT BE IN PLACE...SO ANY
SNOW TRANSITION WOULD HAVE TO BE DONE BY DYNAMIC COOLING.
SECONDLY...THE TIMING OF THIS SYSTEM WOULD SEND THE DEFORMATION BAND
THROUGH DURING THE DAYTIME HOURS.  FINALLY...THE RAPID EASTWARD
PROGRESSION OF THE WAVE WOULD SUGGEST THAT IT MATURES EAST OF THE
CWA. FOR NOW...WILL CONTINUE A RAIN/SNOW MIXTURE LATE THURSDAY
AFTERNOON/EVENING BUT WOULD NOT EXPECT MUCH IF ANY ACCUMULATION IF
SNOW DOES FALL.

HEADING INTO THE WEEKEND.  MODELS DIVERGE IN HANDLING LINGERING
ENERGY OVER THE NORTHERN ROCKIES.  THE LARGE NORTHERN PACIFIC TROUGH
ALONG WITH A PIECE OF ENERGY OVER THE SOUTHERN PACIFIC WILL BE THE
MAIN PLAYERS.  AS THESE PIECES OF ENERGY MOVE
EASTWARD...TEMPERATURES AND PRECIPITATION CHANCES WILL BEGIN TO
INCREASE BY SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 618 AM CDT TUE APR 7 2015

WIDESPREAD MVFR...TO AT TIMES IFR...VISIBILITIES AND IFR CEILINGS
THROUGH THE TAF PERIOD. BETTER SHOWER CHANCES WILL EXIST SOUTH OF
INTERSTATE 90 AND INTO SOUTHWESTERN MINNESOTA THROUGH THE
DAY...THEN TAPERING OFF AFTER 00Z THIS EVENING. THERE IS THE
POSSIBILITY OF AN ISOLATED THUNDERSTORM IN NORTHWESTERN IOWA
DURING THE DAY...THOUGH CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN
THE KSUX TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...DUX
AVIATION...JM
Hazardous weather outlook, Apr 7, 2:56 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 AM CDT TUE APR 7 2015

MNZ071-072-SDZ038>040-050-052>061-063>065-068-080900-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
356 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-080900-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-
CLAY SD-UNION-
356 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING AND INTO
THE EARLY AFTERNOON HOURS. THE RISK FOR SEVERE STORMS IS LOW...BUT
A FEW STORMS COULD PRODUCE VERY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND
WEDNESDAY NIGHT. AT THIS TIME...THE RISK FOR SEVERE STORMS IS
LOW...BUT A FEW STORMS COULD CONTAIN SMALL HAIL ESPECIALLY IN
PORTIONS OF NORTHWESTERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 7, 11:18 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
04/07/2015  M0.50 INCH       MINNEHAHA          SD   CO-OP OBSERVER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 7, 11:23 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             1 NW SIOUX FALLS        43.55N 96.74W
04/07/2015  E0.88 INCH       MINNEHAHA          SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 44 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Rock

When
April 7, 11:28 AM CST
Where
Rock County, 1.47 mi SSE of Ash Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
43.510, -96.190

Hail, Rock

When
April 7, 11:30 AM CST
Where
Rock County, 1.5 mi E of Ash Creek
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -96.170

Hail, Jackson

When
April 7, 12:15 PM CST
Where
Jackson County, 0.85 mi NE of Alpha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.640, -94.870

Hail, Jackson

When
April 7, 12:39 PM CST
Where
Jackson County, 0.85 mi NE of Alpha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.640, -94.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570544, 570545, 570546, 570547.